Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2025, 6:46 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2025, 6:46 PM CDT (23:46 UTC)
- Expired
- Apr 23, 2025, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
668
WUUS53 KDDC 232346
SVRDDC
KSC055-069-081-240030-
/O.NEW.KDDC.SV.W.0020.250423T2346Z-250424T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
646 PM CDT Wed Apr 23 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Finney County in southwestern Kansas...
Southwestern Gray County in southwestern Kansas...
Central Haskell County in southwestern Kansas...
* Until 730 PM CDT.
* At 646 PM CDT, a severe thunderstorm was located near Satanta,
moving northeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
south central Finney, southwestern Gray and central Haskell
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 10091 3751 10109 3784 10090 3771 10057
TIME...MOT...LOC 2346Z 212DEG 23KT 3754 10096
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER3 follow-up statements
708
WWUS53 KDDC 240000
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
700 PM CDT Wed Apr 23 2025
KSC055-069-081-240030-
/O.CON.KDDC.SV.W.0020.000000T0000Z-250424T0030Z/
Finney KS-Gray KS-Haskell KS-
700 PM CDT Wed Apr 23 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL FINNEY...WESTERN GRAY AND NORTHWESTERN HASKELL
COUNTIES...
At 659 PM CDT, a severe thunderstorm was located 9 miles north of
Sublette, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3746 10092 3762 10102 3784 10090 3771 10057
TIME...MOT...LOC 2359Z 212DEG 23KT 3762 10090
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER375 WWUS53 KDDC 240014 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 714 PM CDT Wed Apr 23 2025 KSC055-069-081-240030- /O.CON.KDDC.SV.W.0020.000000T0000Z-250424T0030Z/ Finney KS-Gray KS-Haskell KS- 714 PM CDT Wed Apr 23 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTH CENTRAL FINNEY...WESTERN GRAY AND NORTHEASTERN HASKELL COUNTIES... At 714 PM CDT, a severe thunderstorm was located 7 miles south of Plymell, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3752 10083 3769 10092 3784 10090 3771 10057 TIME...MOT...LOC 0014Z 212DEG 23KT 3770 10084 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SPRINGER
668 WWUS53 KDDC 240022 RRA SVSDDC Severe Weather Statement National Weather Service Dodge City KS 722 PM CDT Wed Apr 23 2025 KSC055-069-081-240032- /O.EXP.KDDC.SV.W.0020.000000T0000Z-250424T0030Z/ Finney KS-Gray KS-Haskell KS- 722 PM CDT Wed Apr 23 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FINNEY...WESTERN GRAY AND NORTHEASTERN HASKELL COUNTIES WILL EXPIRE AT 730 PM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. && LAT...LON 3752 10083 3769 10092 3784 10090 3771 10057 TIME...MOT...LOC 0022Z 212DEG 23KT 3773 10081 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:21 PM CDT, 25 minutes earlier. Its key messages:
- There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday.
- Unseasonably cool temperatures are expected Friday.
Area forecast discussion, Apr 23, 6:21 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 621 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday. - Unseasonably cool temperatures are expected Friday. && .UPDATE... Issued at 355 PM CDT Wed Apr 23 2025 **MESOSCALE DISCUSSION** Our special 20Z RAOB showed about 1500 J/kg CAPE, but the low level wind shear was weak (32 m2/s2 SRH). This RAOB also showed that our LCL's are high (~1800 m). This low level shear is expected to increase a bit in the 6 to 7 pm period, however, low level SRH is still expected to remain on the weak (50 to maybe 100 SRH) by this evening. Forecast CAPE is expected to peak around 2000 J/kg in the 5 to 7 pm period. There is weak surface moisture convergence stretching from Oakley down along the Highway 83 corridor. This is where storms are expected to develop first along this zone in the 4 to 6 pm period. Bulk shear from the RAOB is on the weaker side for supercells at 30 kt, but could increase to 40 kt over the next few hours. This would be on the lower end threshold for supercells. The main threats in order of most likely to least would be hail size in the 1" to 2.5" range, damaging straight line winds in the 60 to 75 mph, and perhaps an isolated/brief tornado. Storm mode should evolve to a more messy mode by mid evening as storm interactions increase and as upper level ventilation flow is not expected to be all that strong. It is not exactly clear in how the more robust severe threats will evolve as these storms head east to the Highway 283 corridor. && .DISCUSSION... Issued at 249 PM CDT Wed Apr 23 2025 WV imagery indicates a west-southwest flow aloft prevailing across the Western High Plains. Near the surface, a stalled frontal boundary extends from west central Kansas northeast into north central Kansas. Thunderstorm chances (50-70%) return early this evening, increasing overnight as the SREF indicates another compact upper level shortwave perturbation ejecting east-northeast out of the Southern Rockies into the Western High Plains. In response, a stalled boundary attendant to a surface low in eastern Colorado and stretching northeast across west central Kansas into north central Kansas is projected to lift slowly north through this evening. Meanwhile, prevailing southerlies will continue to draw moisture into south central Kansas and much of southwest Kansas with mid/upper 50s(F) dewpoints spreading further north/northwest through southwest Kansas with the lower 60s(F) moving up into south central Kansas by early evening, increasing instability with MUCAPE values upward of 1500-2000 J/kg. Despite a fairly weak field of westerlies aloft, sufficient instability combined with steepening mid-level lapse rates from diurnal heating behind an exiting cloud shield in central Kansas will set the stage for thunderstorm development as H5 vort maxima associated with the small shortwave trough pushes through the high plains early this evening, interacting with the aforementioned boundary. In accordance with most CAMs, the best chance for storm development is projected to be across extreme southwest Kansas into west central Kansas generally after 21-22Z with storms then spreading east-northeast into central Kansas overnight. This is also supported by the latest HREF painting a corridor of a 70-90% probability for 6-hr QPF exceeding 0.25 of an inch initially in far southwest Kansas, then tracking east-northeast across the remainder of west central and southwest Kansas by late evening. Dependent on lingering outflow boundaries from potential activity tonight, thunderstorm chances (50-70%) continue into Thursday as medium range ensembles indicate little change to the overall pattern with a west-southwesterly flow aloft prevailing across the Western High Plains, downstream of an increasingly more negatively-tilted upper level trough pushing ashore off the Pacific into southern California. Surface low is projected to still be situated in eastern Colorado with an attendant frontal boundary extending northeast through northwest Kansas toward southern Nebraska. Another 24 hours of prevailing southerlies will enhance moisture advection into south central and much of southwest Kansas ahead of a sharpening dryline extending southward of the surface low into the vicinity of the New Mexico/Texas border, providing ample instability. Once again, thunderstorm development is expected sometime late Thursday afternoon into Thursday evening as another series of H5 vort maxima eject out of the Southern Rockies, interacting with the aforementioned dryline/adjacent frontal boundary. A less active period is forecast Friday as weak ridging aloft builds in across the Western High Plains in conjunction with a cold front pushing southward through western Kansas into the Texas Panhandle/western Oklahoma, lowering precip chances. Above normal temperatures are forecast tonight as prevailing southerlies further draw warmer air into western Kansas, not to mention draw increased moisture into the area. With the latest HREF showing a 50-70% probability of temperatures dropping below 55F in west central and extreme southwest Kansas to a 60-80% probability of temperatures slipping below 60F in central Kansas, look for widespread lows in the 50s(F). Slightly cooler temperatures are expected Thursday with potential lingering morning convection and increased cloud cover. Expect afternoon highs generally up into the lower/mid 70s(F) with the HREF showing a 70-90% probability of temperatures exceeding 70F. However, highs may struggle to climb out of the 60s(F) in areas of prolonged cloud cover/lingering rain. Unseasonably cool temperatures are likely Friday in wake of a cold front pushing through western Kansas Friday morning. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 620 PM CDT Wed Apr 23 2025 The latest CAMS are in good agreement with ongoing convection (as of 22z Wednesday) near and north of Garden City increasing in coverage and is expected to spread into the Dodge City and Hays areas between 02z and 09z tonight. Liberal also has a chance of experiencing a few thunderstorms between 01z and 06z. These storms occurring before midnight may produce locally heavy rainfall, large hail, and gusty winds. After midnight...weaker and more scattered thunderstorms will remain possible across much of western Kansas through early Thursday. In addition to these storms, BUFR soundings indicate an extended period of low clouds (between 500 and 1,500 feet AGL) tonight into early Thursday. Forecast guidance also suggests a greater than 50% chance of IFR ceilings and MVFR visibilities in and near these storms. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Sugden DISCUSSION...JJohnson AVIATION...Burgert
Hazardous weather outlook, Apr 23, 3:43 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 343 PM CDT Wed Apr 23 2025 KSZ030-031-043>046-061>066-074>081-084>090-240500- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 PM CDT Wed Apr 23 2025 /243 PM MDT Wed Apr 23 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected to develop across west central Kansas and extreme southwest Kansas early this evening, then spread east-northeast toward central Kansas overnight. The strongest storms will be capable of producing up to 2 to 3 inch hail and damaging winds in excess of 60 to 70 mph. Isolated tornadoes are possible. Due to the expected slow moving nature of potential storms, heavy rainfall associated with the strongest storms may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms will be possible across portions of southwest and central Kansas Thursday. The strongest storms will be capable of producing 1 to 2 inch hail and damaging winds in excess of 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally west of a Hays to Coldwater line, generally after 5 PM CDT.
In the hours before
Local storm report, Apr 23, 6:10 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
610 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail 2 SW Garden City 37.96N 100.89W
04/23/2025 E1.00 Inch Finney KS Public
Social media report of penny to quarter size
hail 2 miles southwest of downtown Garden
City.
&&
BennettLocal storm report, Apr 23, 6:12 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
612 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 3 NW Manning 38.58N 100.76W
04/23/2025 M1.00 Inch Scott KS Public
&&Local storm report, Apr 23, 6:23 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
623 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Garden City 37.98N 100.87W
04/23/2025 E1.00 Inch Finney KS Public
Video showing at least quarter-sized hail
sent via social media.
&&
BennettSpecial weather statement, Apr 23, 6:37 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
637 PM CDT Wed Apr 23 2025
KSZ076-240000-
Haskell KS-
637 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HASKELL COUNTY THROUGH
700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of central Haskell
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3746 10109 3748 10109 3771 10098 3763 10066
3740 10093
TIME...MOT...LOC 2336Z 208DEG 26KT 3748 10100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SUGDENLocal storm report, Apr 23, 6:40 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
640 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Garden City 37.98N 100.86W
04/23/2025 E2.00 Inch Finney KS Public
Pictures from social media show 2 inch hail
in Garden City.
&&
BennettLocal storm report, Apr 23, 6:46 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
646 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail Satanta 37.44N 100.99W
04/23/2025 M1.00 Inch Haskell KS Public
Social media picture showing quarter size
hail.
&&
BennettThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:18 PM CDT | Special Weather Statement | DDC | Barber | 27 min |
| Apr 22, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| Apr 22, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 47 min |
| Apr 22, 7:54 PM CDT | Special Weather Statement | DDC | Barber | 36 min |
| Apr 22, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 62 min |
| Apr 22, 8:51 PM CDT | Flash Flood Warning | DDC | Barber | 3 hr |
| Apr 22, 8:54 PM CDT | Special Weather Statement | DDC | Barber | 36 min |
| Apr 22, 9:25 PM CDT | Special Weather Statement | DDC | Barber | 50 min |
| Apr 23, 9:34 AM CDT | Special Weather Statement | DDC | Edwards | 26 min |
| Apr 23, 10:05 AM CDT | Special Weather Statement | DDC | Trego | 25 min |
| Apr 23, 10:28 AM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Apr 23, 11:20 AM CDT | Special Weather Statement | DDC | Ellis | 25 min |
| Apr 23, 11:48 AM CDT | Special Weather Statement | DDC | Kiowa | 27 min |
| Apr 23, 4:37 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Apr 23, 4:38 PM CDT | Special Weather Statement | DDC | Haskell | 37 min |
| Apr 23, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 42 min |
| Apr 23, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 38 min |
| Apr 23, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 39 min |
| Apr 23, 5:16 PM CDT | Special Weather Statement | DDC | Morton | 44 min |
| Apr 23, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| Apr 23, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 24 min |
| Apr 23, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| Apr 23, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Apr 23, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 52 min |
| Apr 23, 6:25 PM CDT | Tornado Warning | DDC | Lane, Scott | 35 min |
| Apr 23, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 31 min |
| Apr 23, 6:37 PM CDT | Special Weather Statement | DDC | Haskell | 23 min |
| Apr 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Apr 23, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Scott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.